Skip To Content

    My Antidepressants Completely Demolished My Sex Drive, So I Asked Doctors For Advice On What To Do

    This is the story of how I overcame having my meds kill my once very high sex drive.

    Before I got on medication, I was the horny friend, to put it bluntly.

    An image of the author posing under a tree

    So begrudgingly, in mid-February 2020, my parents drove me to the doctor in an effort to finally find a solution for the pain I was living with.

    An image of the author's bottle of new medication

    Let’s fast-forward about six months to August 2020: The medication my doctor had prescribed worked wonders. I barely had any migraines anymore, and I was finally handling my emotions clearly. Almost everything was perfect — except that I'd lost my sex drive.

    An image of pharmaceutical pills on an orange background

    I spoke with marriage and family therapist Charna Cassell, founder of the Center for Passionate Living. Cassell told BuzzFeed, “Antidepressants are notorious for killing one's libido. They widen your window of how much you can feel or tolerate before getting overwhelmed, but they also numb your hyperarousal response, which is needed for turn-on.”

    So even though I had established that what I was experiencing was normal, I was still left with the question, How the heck am I supposed to deal with it?

    A woman crouched in the hallway, hugging her knees

    Whenever I’m feeling insecure about it, I first remind myself that it’s OK not to be in the mood. Caitlin V. Neal, MPH, resident sexologist for sexual hygiene company Royal, summed it up perfectly: “Keep connected to your sexuality and eroticism ... Notice where you feel erotically engaged, celebrate it when it happens, and turn your focus to pleasure.” She continued, "Try not to shame yourself. Our culture is pretty sex-obsessed, and there's a very strong narrative that you should want (and are having) sex all the time. In truth, your sex life has many seasons, and this is totally normal.”

    Next, something most people don’t consider is to look into your diet. Jaime Seeman, MD, an OB-GYN with Even, advised focusing on nutrient depletions. “One strategy I recommend is addressing the nutrient depletions of antidepressants that can help mitigate side effects such as sexual dysfunction," she told BuzzFeed. "Even creates supplements for people taking antidepressants, and it is something I recommend my patients try, as it contains nutrients shown in clinical studies to improve antidepressant-induced sexual dysfunction. This allows my patients to use the medication they need without compromising intimacy.”

    Finally, something I did, and something you can try if other options aren't working: Bring it up with your doctor.

    An image of pills on a blue background forming the shape of a sad face emoji